Alert archive / Virginia / Wind Chill Advisories in 2016

Wind Chill Advisory 2, NWS Blacksburg, VA

January 17, 2016Alleghany County, Ashe County, Watauga County, North Carolina; 23 counties in Virginia; 4 counties in West Virginia

NWS Blacksburg, VA issued this wind chill advisory at Jan 17, 2016, 4:40 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; 23 counties in Virginia; 4 counties in West Virginia. It took effect at Jan 18, 2016, 1:00 AM EST. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2016, 4:40 AM EST (09:40 UTC)
In effect from
Jan 18, 2016, 1:00 AM EST
Expired
Jan 19, 2016, 12:00 PM EST
In force
35 hr
Issued by
NWS Blacksburg, VA
All 30 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS41 KRNK 170940
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 AM EST SUN JAN 17 2016

...LOW WIND CHILLS EXPECTED THROUGH THE FIRST PART OF NEXT WEEK...

.A LOW PRESSURE SYSTEM WILL MOVE OFF THE SOUTHEAST COAST
TONIGHT...ALLOWING ARCTIC HIGH PRESSURE TO MOVE OUT OF CANADA AND
BRING BITTERLY COLD AIR INTO THE APPALACHIANS AND CENTRAL MID
ATLANTIC REGION. THIS COLD AIR WILL COMBINE WITH GUSTY NORTHWEST
WINDS TO BRING DANGEROUSLY LOW WIND CHILL VALUES TO THE REGION
FROM LATE SUNDAY NIGHT THROUGH TUESDAY MORNING.

VAZ019-020-WVZ042>044-507-508-172100-
/O.NEW.KRNK.WC.Y.0002.160118T0600Z-160119T1700Z/
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...BLUEFIELD...HINTON...HIX...UNION
440 AM EST SUN JAN 17 2016

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM MONDAY TO NOON EST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 1 AM MONDAY TO NOON EST
TUESDAY.

* LOCATIONS...SOUTHEAST WEST VIRGINIA AND THE ALLEGHANY HIGHLANDS
  OF VIRGINIA.

* HAZARD TYPES...LOW WIND CHILL VALUES

* WIND CHILL READINGS...AS LOW AS 15 BELOW.

* TIMING...LATE SUNDAY NIGHT THROUGH TUESDAY MORNING.

* IMPACTS...LOW WIND CHILLS VALUES CAN LEAD TO FROST BITE AND 
  HYPOTHERMIA IF PROPER PRECAUTIONS ARE NOT TAKEN.

* WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* TEMPERATURES...GENERALLY IN THE TEENS TO SINGLE DIGITS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MBS
8 follow-up statements
714 
WWUS41 KRNK 171843
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EST SUN JAN 17 2016

...LOW WIND CHILLS EXPECTED TONIGHT AND MONDAY NIGHT...

.A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT...ALLOWING
ARCTIC HIGH PRESSURE TO TRACK OUT OF CANADA AND BRING BITTERLY
COLD AIR INTO THE APPALACHIANS AND CENTRAL MID ATLANTIC REGION.
THIS COLD AIR WILL COMBINE WITH GUSTY NORTHWEST WINDS TO BRING
DANGEROUSLY LOW WIND CHILL VALUES TO THE REGION FROM LATE TONIGHT
THROUGH TUESDAY MORNING.

NCZ001-002-018-VAZ007-009>018-022>024-180245-
/O.EXA.KRNK.WC.Y.0002.160118T0600Z-160119T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-
ROCKBRIDGE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...ROANOKE...SALEM...
FINCASTLE...LEXINGTON...BUENA VISTA
143 PM EST SUN JAN 17 2016

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM MONDAY TO NOON EST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 1 AM MONDAY TO NOON EST
TUESDAY.

* LOCATIONS...SOUTHWEST VIRGINIA MOUNTAINS AND THE NORTH CAROLINA
  HIGH COUNTY.

* HAZARD TYPES...LOW WIND CHILL VALUES.

* WIND CHILL READINGS...AS LOW AS 10 BELOW EACH MORNING. VALUES
  WILL MODERATE ABOVE ZERO FOR A FEW HOURS MONDAY AFTERNOON BUT
  WILL REMAIN BITTERLY COLD.

* TIMING...LATE TONIGHT THROUGH TUESDAY MORNING.

* IMPACTS...LOW WIND CHILLS VALUES CAN LEAD TO FROST BITE AND 
  HYPOTHERMIA IF PROPER PRECAUTIONS ARE NOT TAKEN.

* WINDS...NORTHWEST 15 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TEMPERATURES...GENERALLY MORNING LOW WILL RANGE IN THE TEENS TO
  SINGLE DIGITS. MONDAY AFTERNOON HIGHS WILL RANGE BETWEEN 10 TO
  20 DEGREES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

VAZ019-020-WVZ042>044-507-508-180245-
/O.CON.KRNK.WC.Y.0002.160118T0600Z-160119T1700Z/
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...BLUEFIELD...HINTON...HIX...UNION
143 PM EST SUN JAN 17 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 1 AM MONDAY TO NOON
EST TUESDAY...

* LOCATIONS...SOUTHEAST WEST VIRGINIA AND THE ALLEGHANY 
  HIGHLANDS OF VIRGINIA.

* HAZARD TYPES...LOW WIND CHILL VALUES.

* WIND CHILL READINGS...AS LOW AS 15 BELOW EACH MORNING. VALUES
  WILL MODERATE TOWARDS ZERO FOR A FEW HOURS MONDAY AFTERNOON BUT
  WILL REMAIN BITTERLY COLD.

* TIMING...LATE SUNDAY NIGHT THROUGH TUESDAY MORNING.

* IMPACTS...LOW WIND CHILLS VALUES CAN LEAD TO FROST BITE AND 
  HYPOTHERMIA IF PROPER PRECAUTIONS ARE NOT TAKEN.

* WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* TEMPERATURES...GENERALLY MORNING LOWS WILL BE IN THE TEENS TO
  SINGLE DIGITS. MONDAY AFTERNOON HIGHS WILL RANGE BETWEEN 5 AND
  15 DEGREES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
RCS
291 
WWUS41 KRNK 180153
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
853 PM EST SUN JAN 17 2016

...LOW WIND CHILLS EXPECTED OVERNIGHT...MONDAY MORNING AND MONDAY
NIGHT...

.AN ARCTIC FRONT WILL MOVE ACROSS THE REGION OVERNIGHT...ALLOWING
BITTERLY COLD AIR INTO THE APPALACHIANS AND CENTRAL MID ATLANTIC
REGION. THIS COLD AIR WILL COMBINE WITH GUSTY NORTHWEST WINDS TO
BRING DANGEROUSLY LOW WIND CHILL VALUES TO THE REGION FROM LATE
TONIGHT THROUGH TUESDAY MORNING.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-181000-
/O.CON.KRNK.WC.Y.0002.160118T0600Z-160119T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...HINTON...HIX...UNION
853 PM EST SUN JAN 17 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 1 AM MONDAY TO NOON
EST TUESDAY...

* LOCATIONS...ALONG AND WEST OF THE BLUE RIDGE
  MOUNTAINS...INCLUDING SOUTHEAST WEST VIRGINIA.

* HAZARD TYPES...LOW WIND CHILL VALUES.

* WIND CHILL READINGS...AS LOW AS 15 BELOW.

* TIMING...LATE TONIGHT THROUGH TUESDAY MORNING.

* IMPACTS...LOW WIND CHILLS VALUES CAN LEAD TO FROST BITE AND 
  HYPOTHERMIA IF PROPER PRECAUTIONS ARE NOT TAKEN.

* WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 40 MPH.

* TEMPERATURES...MONDAY AND TUESDAY MORNING LOWS IN THE SINGLE
  DIGITS AND TEENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.



&&

$$
047 
WWUS41 KRNK 180940
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 AM EST MON JAN 18 2016

...LOW WIND CHILLS WILL PERSIST INTO TUESDAY...

.GUSTY NORTHWEST WINDS ARE USHERING BITTERLY COLD AIR INTO THE
APPALACHIANS AND CENTRAL MID ATLANTIC REGION. THE COMBINATION OF
COD TEMPERATURES AND GUSTY WINDS WILL CREATE DANGEROUSLY LOW WIND
CHILL VALUES ACROSS THE REGION...ESPECIALLY TONIGHT THROUGH EARLY
TUESDAY MORNING.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-182100-
/O.CON.KRNK.WC.Y.0002.000000T0000Z-160119T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...HINTON...HIX...UNION
440 AM EST MON JAN 18 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY...

* LOCATIONS...ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS... 
  INCLUDING SOUTHEAST WEST VIRGINIA.

* HAZARD TYPES...LOW WIND CHILL VALUES.

* WIND CHILL READINGS...AS LOW AS 15 BELOW.

* TIMING...LATE TONIGHT THROUGH TUESDAY MORNING.

* IMPACTS...LOW WIND CHILLS VALUES CAN LEAD TO FROST BITE AND 
  HYPOTHERMIA IF PROPER PRECAUTIONS ARE NOT TAKEN.

* WINDS...NORTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* TEMPERATURES...GENERALLY TEENS TO SINGLE DIGITS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MBS
084 
WWUS41 KRNK 181442
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
942 AM EST MON JAN 18 2016

...LOW WIND CHILLS WILL PERSIST INTO TUESDAY MORNING...

.GUSTY NORTHWEST WINDS ARE USHERING BITTERLY COLD AIR INTO THE
APPALACHIANS AND CENTRAL MID ATLANTIC REGION. THE COMBINATION OF
COLD TEMPERATURES AND GUSTY WINDS WILL CREATE DANGEROUSLY LOW
WIND CHILL VALUES ACROSS THE REGION...ESPECIALLY TONIGHT THROUGH
EARLY TUESDAY MORNING.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-182300-
/O.CON.KRNK.WC.Y.0002.000000T0000Z-160119T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...HINTON...HIX...UNION
942 AM EST MON JAN 18 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY...

* LOCATIONS...ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS... 
  INCLUDING SOUTHEAST WEST VIRGINIA.

* HAZARD TYPES...LOW WIND CHILL VALUES.

* WIND CHILL READINGS...AS LOW AS 15 BELOW.

* TIMING...LATE TONIGHT THROUGH TUESDAY MORNING.

* IMPACTS...LOW WIND CHILLS VALUES CAN LEAD TO FROST BITE AND 
  HYPOTHERMIA IF PROPER PRECAUTIONS ARE NOT TAKEN.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TEMPERATURES...GENERALLY TEENS TO SINGLE DIGITS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
RCS
474 
WWUS41 KRNK 181952
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EST MON JAN 18 2016

...LOW WIND CHILLS WILL PERSIST INTO TUESDAY MORNING...

.GUSTY NORTHWEST WINDS ARE USHERING BITTERLY COLD AIR INTO THE
APPALACHIANS AND CENTRAL MID ATLANTIC REGION. THE COMBINATION OF
COLD TEMPERATURES AND GUSTY WINDS WILL CREATE DANGEROUSLY LOW
WIND CHILL VALUES ACROSS THE REGION TONIGHT THROUGH TUESDAY
MORNING.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-190500-
/O.CON.KRNK.WC.Y.0002.000000T0000Z-160119T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...HINTON...HIX...UNION
252 PM EST MON JAN 18 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY...

* LOCATIONS...ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS... 
  INCLUDING SOUTHEAST WEST VIRGINIA.

* HAZARD TYPES...LOW WIND CHILL VALUES.

* WIND CHILL READINGS...AS LOW AS 15 BELOW.

* TIMING...LATE TONIGHT THROUGH TUESDAY MORNING.

* IMPACTS...LOW WIND CHILLS VALUES CAN LEAD TO FROST BITE AND 
  HYPOTHERMIA IF PROPER PRECAUTIONS ARE NOT TAKEN.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TEMPERATURES...IN THE SINGLE DIGITS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
RCS
256 
WWUS41 KRNK 190425
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1125 PM EST MON JAN 18 2016

...LOW WIND CHILLS WILL PERSIST INTO TUESDAY MORNING...

.GUSTY NORTHWEST WINDS ARE USHERING BITTERLY COLD AIR INTO THE
APPALACHIANS AND CENTRAL MID ATLANTIC REGION. THE COMBINATION OF
COLD TEMPERATURES AND GUSTY WINDS WILL CREATE DANGEROUSLY LOW
WIND CHILL VALUES ACROSS THE REGION THROUGH TUESDAY MORNING.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-191230-
/O.CON.KRNK.WC.Y.0002.000000T0000Z-160119T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...HINTON...HIX...UNION
1125 PM EST MON JAN 18 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY...

* LOCATIONS...ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS... 
  INCLUDING SOUTHEAST WEST VIRGINIA.

* HAZARD TYPES...LOW WIND CHILL VALUES.

* WIND CHILL READINGS...AS LOW AS 15 BELOW.

* TIMING...THROUGH TUESDAY MORNING.

* IMPACTS...LOW WIND CHILLS VALUES CAN LEAD TO FROST BITE AND 
  HYPOTHERMIA IF PROPER PRECAUTIONS ARE NOT TAKEN.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TEMPERATURES...IN THE SINGLE DIGITS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES. ALSO REMEMBER TO KEEP YOUR PETS WARM.

&&

$$
471 
WWUS41 KRNK 190850
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 AM EST TUE JAN 19 2016

...LOW WIND CHILLS TO PERSIST THROUGH MIDDAY...

.GUSTY NORTHWEST WINDS WILL CONTINUE TO USHER IN BITTERLY COLD
AIR INTO THE APPALACHIANS AND CENTRAL MID ATLANTIC REGION THIS
MORNING. THE COMBINATION OF COLD TEMPERATURES AND GUSTY WINDS
WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES ACROSS THE REGION
THROUGH MIDDAY TODAY.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-191700-
/O.CON.KRNK.WC.Y.0002.000000T0000Z-160119T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...HINTON...HIX...UNION
350 AM EST TUE JAN 19 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* LOCATIONS...ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS... 
  INCLUDING SOUTHEAST WEST VIRGINIA.

* HAZARD TYPES...LOW WIND CHILL VALUES.

* WIND CHILL READINGS...AS LOW AS 15 BELOW.

* TIMING...THROUGH NOON TODAY.

* IMPACTS...LOW WIND CHILLS VALUES CAN LEAD TO FROST BITE AND 
  HYPOTHERMIA IF PROPER PRECAUTIONS ARE NOT TAKEN.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* TEMPERATURES...IN THE SINGLE DIGITS AND TEENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES. ALSO REMEMBER TO KEEP YOUR PETS WARM.

&&

$$
124 
WWUS41 KRNK 191659
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM EST TUE JAN 19 2016


NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-191800-
/O.EXP.KRNK.WC.Y.0002.000000T0000Z-160119T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...HINTON...HIX...UNION
1159 AM EST TUE JAN 19 2016

...WIND CHILL ADVISORY WILL EXPIRE AT NOON EST TODAY...

TEMPERATURES HAVE CLIMB INTO THE TEENS AND 20S. THIS HAS ALLOWED WIND
CHILLS READINGS TO RISE ABOVE WIND CHILL ADVISORY LEVELS IN MOST
LOCATIONS. THUS...THE WIND CHILL ADVISORY WILL EXPIRE AT NOON.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 12:00 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jan 17, 12:00 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 AM EST SUN JAN 17 2016

.SYNOPSIS...
UPPER DISTURBANCE COMBINED WITH LOW MOVING OFF THE COAST SUNDAY
MORNING WILL BRING A PERIOD OF LIGHT WINTRY WEATHER SUNDAY
MORNING. NORTHWEST FLOW CONTINUES INTO SUNDAY NIGHT FOLLOWED BY AN
ARCTIC COLD FRONT MONDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 1130 PM EST SATURDAY...

MODELS CONTINUE TO ADVERTISE A 3-5 HR PERIOD OF LIGHT
SNOW...STARTING MIXED WITH RAIN IN THE SOUTHEAST AS 8H TEMPS STAY
CLOSER TO ZERO. AMOUNTS WITH THIS FAST MOVING SYSTEM WILL BE LESS
THAN 2 INCHES...AND EVEN THE HIGH-RES MODELS ARE ONLY PAINTING NO
MORE THAN AN INCH IN ISOLATED SPOTS. LOOKS LIKE THE FAR NW CWA
WILL STAY ON THE VERY LOW SIDE IF ANY...AS MAIN UPPER LIFT APPEARS
TO SHOW A BULLSEYE FROM THE NC MTNS TO THE BLUE RIDGE EAST. STILL
WITH TEMPS IN THE MID TO UPPER 20S MTNS TO AROUND FREEZING
EAST...ROADS WILL BECOME SLICK. STILL ONSET OF ACCUMULATING SNOW
LOOKS TO BE AROUND DAWN IN THE MTNS OF NC  TO 8-9AM SOUTHSIDE AND
9-10AM BCB-ROA-LYH. THIS WILL BE WORTHY OF A SPECIAL WX STATEMENT
AS WE DRAW CLOSER TO THE EVENT.

PREVIOUS EVENING DISCUSSION...

LIGHT SNOW/FLURRIES AND EVEN FREEZING DRIZZLE BEING OBSERVED BY
THE PUBLIC/SPOTTERS AND AUTOMATED OBS EARLY THIS EVENING FROM
PEARISBURG TO WYTHEVILLE NORTHWEST INTO SE WV. MODELS SHOW VERY
SHALLOW MOISTURE UNDER 3KFT...AND SHOULD SEE A DIMINISHING TREND
THROUGH THIS EVENING AS THE FLOW AT THE SFC TURNS MORE NORTHERLY
AND MOISTURE DECREASES. THE UPPER SYSTEM OVER TX THAT WILL BRING
SOME SNOW OUR WAY SUNDAY MORNING SEEMS TO BE A LITTLE SLOWER...SO
MAY HAVE TO SLOW DOWN TIMING OF SNOW IN THE NC MTNS BY ABOUT
1-3HRS.

PREVIOUS AFTERNOON DISCUSSION...

A COLD FRONT PASSED OVER THE REGION EARLY THIS AFTERNOON.
HOWEVER...THE COLD AIR WAS A LITTLE SLOW AND TRICKLED INTO THE
MOUNTAINS. BEHIND THE FRONT IS ADEQUATE MOISTURE ACROSS THE
TENNESSEE-OHIO VALLEYS AND A WESTERLY WIND FOR LIGHT UPSLOPE SNOW
SHOWERS ACROSS SOUTHEASTERN WEST VIRGINIA AND SOUTHWESTERN
VIRGINIA INTO THIS EVENING. COLD AIR WILL CONTINUE TO MOVE ACROSS
THE REGION OVERNIGHT WITH TEMPERATURES DROPPING IN THE MID TO
UPPER 20S WEST TO LOWER 30S EAST.

AN UPPER LEVEL TROUGH WILL MOVE FROM THE PLAINS THIS AFTERNOON TO
THE OHIO-TENN VALLEY SUNDAY MORNING. THE NORTHERN AND SOUTHERN
STREAM ARE IN PHASE WITH A LOW PRESSURE SYSTEM TRACKING ACROSS THE
GULF TONIGHT...THEN OFF THE SOUTHEAST COAST SUNDAY. PRECIPITATION
WITH THIS SYSTEM WILL STAY WELL SOUTH OF THE AREA. HOWEVER...AN
INVERTED SURFACE TROUGH DRAPED OVER THE OHIO AND THE SOUTH-CENTRAL
APPALACHIANS AND THE APPROACHING UPPER LEVEL TROUGH WILL BRING
LIGHT SNOW TO THE AREA STARTING LATE TONIGHT INTO SUNDAY MORNING.
MODELS HAVE NOT BEEN VERY CONSISTENT WITH THIS FEATURE NOR THE
AMOUNTS AND PLACE OF HIGHEST PRECIP. THE BEST
FORCING...CONVERGENCE AND PLACEMENT OF DEEPER MOISTURE SHOULD BE
ALONG THE VA/NC BORDER SOUTH. EVEN THOUGH THIS SYSTEM LOOKS
IMPRESSIVE WITH ITS LIFT AND FORCING AND COMING ACROSS THE AREA
WHEN IT IS COLD...WE ARE ONLY LOOKING AT A HALF OF AN INCH OF SNOW
OVER THE MAJORITY OF THE AREA...POSSIBLY AN INCH IN HIGHER
ELEVATIONS OF NORTHWESTERN NORTH CAROLINA. THIS WANNABE SNOW STORM
WILL BE A MORNING EVENT...EXITING EAST BY THE AFTERNOON.
TEMPERATURES WILL REMAIN COLD FOR THIS TO BE AN ALL SNOW EVENT. BY
THE AFTERNOON...SKIES WILL CLEAR AND THE SUN WILL LIKELY MELT THE
SNOW AWAY. TEMPERATURES SUNDAY AFTERNOON WILL RANGE FROM THE MID
30S WEST TO NEAR 40F EAST.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AS OF 330 PM EST SATURDAY...

SECONDARY COLD FRONT LEADS IN ARCTIC AIR AND STRONGER WINDS FOR
SUNDAY NIGHT AND MONDAY. MODELS HAVE GOOD CONTINUITY SHOWING 850 MB
TEMPERATURES PLUNGING INTO THE -14 TO -18 RANGE BY 12Z/7AM MONDAY.
THE AIR MASS BEGINS TO MODERATE LATE TUESDAY. STAYED BELOW GUIDANCE
FOR MAXIMUM AND MINIMUM TEMPERATURES SUNDAY NIGHT THROUGH MONDAY
NIGHT.

EXPECTING ANOTHER PERIOD OF UPSLOPE SNOW SHOWERS SUNDAY NIGHT WITH
HIGH AMOUNTS OF MOISTURE BELOW 800MB AND STRONG UPSLOPE WINDS. CLOUDS
WILL ERODE IN THE WEST BY MONDAY AFTERNOON AS LOW LEVEL MOISTURE
BECOMES MORE AND MORE SHALLOW.

MODELS SHOWED ANOTHER SURGE IN THE 850 MB WINDS MONDAY NIGHT INTO
TUESDAY MORNING. GUSTY WINDS THROUGH TUESDAY MORNING COMBINED WITH
TEMPERATURES 10 TO 20 DEGREES BELOW NORMAL WITH PRODUCE HAZARDOUS
WIND CHILLS SUNDAY NIGHT AND MONDAY NIGHT. WILL CONTINUE TO
HIGHLIGHT THIS THREAT IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 330 PM EST SATURDAY...

WEAK TROF THE IN THE NORTHERN STREAM CROSSES THE MID ATLANTIC
REGION MID WEEK. EVEN WITH RELATIVELY WARMER AIR BY THE TIME THIS
SHORT WAVE AND ISENTROPIC LIFT CROSSING THE AREA WEDNESDAY AND
WEDNESDAY NIGHT...AIR MASS WILL STILL BE COLD ENOUGH TO SUPPORT
SOME SNOW. WILL SPREAD PROBABILITY OF PRECIPITATION FARTHER EAST
ON WEDNESDAY AFTERNOON AND EVENING WITH THIS SYSTEM.

A STRONGER CLOSED LOW OVER THE MISSISSIPPI VALLEY ON THURSDAY
NIGHT WHICH THEN REACHES THE EASTERN UNITED STATES FRIDAY NIGHT.
LOW PRESSURE WILL POTENTIALLY MOVE INTO THE TENNESSEE VALLEY BY
FRIDAY MORNING THEN TRACK TO THE EAST COAST BEFORE SATURDAY
MORNING.

STILL SOME SPREAD IN THE GUIDANCE WITH THE GFS WAS SHOWING A
DEEPER SURFACE AND 500MB LOW AND A MORE NORTHERN TRACK THAN THE
ECMWF. HOWEVER MODEL TRENDS WERE IN BETTER AGREEMENT WITH THIS
FEATURE ON THE WEST COAST ON THE 00Z CYCLE. HAVE INCREASED THE
PROBABILITY OF PRECIPITATION FOR FRIDAY AND FRIDAY NIGHT. BY
SATURDAY THE SYSTEM SHOULD BE WELL TO THE EAST WITH ONLY UPSLOPE
SNOW SHOWERS ON THE FAVORED WESTERN SLOPES.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
AS OF 1130 PM EST SATURDAY...

VFR CONDITIONS EAST TO MVFR WEST EARLY THEN AS SNOW MOVES IN MIXED
WITH RAIN DANVILLE LOOK FOR CIGS/VSBYS TO DROP MVFR/IFR
AREAWIDE...WORSE IN THE BCB-ROA-DAN AREA.

THIS WILL BE SPEEDING THROUGH SO BY SUNDAY AFTERNOON CIGS/VSBYS
WILL LIFT BCB/ROA EAST...WITH UPSLOPE BKN/OVC MVFR AT
BLF/LWB. HOWEVER...LWB SHOULD GO VFR BY SUNDAY EVENING.

.EXTENDED AVIATION DISCUSSION...

LOW PRESSURE WILL MOVE RAPIDLY FROM THE GULF OF MEXICO ACROSS
FLORIDA ON SUNDAY...THEN PASS OFF THE SOUTHEAST COAST INTO THE
ATLANTIC. THIS SYSTEM WILL BE FOLLOWED BY THE PASSAGE OF AN ARCTIC
COLD FRONT WHICH WILL SWEEP ACROSS THE EASTERN CONUS SUNDAY NIGHT.
BITTER COLD TEMPERATURES ARE LIKELY FOR THE FIRST PART OF THE WEEK
ALONG WITH MOUNTAIN SNOW SHOWERS AND FLURRIES. THERE WILL LIKELY
BE SEVERAL DAYS OF AT LEAST MVFR CONDITIONS ACROSS THE MOUNTAINS
WITH VFR CONDITIONS EAST OF THE BLUE RIDGE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS/WP
NEAR TERM...RCS/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JR/RCS/WP
Hazardous weather outlook, Jan 16, 5:31 AM EST, 23 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 AM EST SAT JAN 16 2016

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-171045-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
531 AM EST SAT JAN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ARCTIC COLD COMBINED WITH STRONG NORTHWEST WINDS WILL LIKELY CAUSE
WIND CHILLS TO FALL TO ADVISORY LEVELS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-171045-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
531 AM EST SAT JAN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Chill Advisories in Virginia, 2016Wind Chill Advisories in West Virginia, 2016Wind Chill Advisories in North Carolina, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.